Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 238, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2022, 6:52 PM CDT for Okaloosa County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 17, 2022, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Okaloosa County, FL
The radar
The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WUUS54 KMOB 172352 SVRMOB FLC091-180030- /O.NEW.KMOB.SV.W.0238.220817T2352Z-220818T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 652 PM CDT Wed Aug 17 2022 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Southeastern Okaloosa County in northwestern Florida... * Until 730 PM CDT. * At 652 PM CDT, a severe thunderstorm was located 7 miles north of Niceville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Niceville and Valparaiso. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3052 8661 3072 8660 3074 8639 3046 8639 TIME...MOT...LOC 2352Z 275DEG 19KT 3063 8651 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MM
1 follow-up statement
126
WWUS54 KMOB 180015
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
715 PM CDT Wed Aug 17 2022
FLC091-180025-
/O.CAN.KMOB.SV.W.0238.000000T0000Z-220818T0030Z/
Okaloosa FL-
715 PM CDT Wed Aug 17 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OKALOOSA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3052 8661 3072 8660 3074 8639 3046 8639
TIME...MOT...LOC 0010Z 275DEG 19KT 3062 8637
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:14 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 17, 4:14 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Mobile AL 414 PM CDT Wed Aug 17 2022 .MESOSCALE UPDATE /Now Through Tonight/...The atmosphere has become strongly unstable across much of southeast Mississippi into coastal counties of southwest Alabama. Latest SPC mesoanalysis suggests that MLCAPES are around 3500j/kg as of 19z. Overall, the greatest instability remains displaced to the south of the best analyzed 0-3km shear, which appears maximized between 30-40 kts per latest SPC mesoanalysis and local VAD profilers in that area. This suggests that much of the convection will remain loosely organized along any developing cold pool/gust fronts. Numerous storms have developed across portions of southeast Mississippi into coastal Alabama as of 20z. Some of the strongest cells have approached severe limits already with strong cores developing near the favorable -20C height. A subtle mid level shortwave noted in low/mid level water vapor over the Arklamiss will continue to advance southeast and support further storm development and intensification through the remainder of this afternoon and into this evening. Regional 12z soundings suggested an enhanced wet microburst potential as plenty of mid level dry air was noted above approximately 5km with very moist air below and through the boundary layer. In addition, lapse rates below roughly 5km were sufficiently steep around 7.0C/km. This all supports a localized damaging wind potential with any of the storms that reach severe limits. Marginally severe hail between nickle and quarter size also will be possible but not the primary threat. Considering the very moist airmass below 5 km, with overall PWATs exceeding 2.0 inches per latest GOES 16 TPW and the potential for storms to regenerate and move repeatedly over the same areas, flash flooding will be a concern as well. This is especially the case in a corridor from southeast Mississippi into southwest Alabama and portions of the western Florida Panhandle, where latest model guidance suggests the potential for several inches of rainfall. Antecedent conditions remain wet with lowered flash flood guidance around 2 to 2.5 inches per hour, and around 3 inches per 3 hours. This may support areas of flash flooding in areas where storms train. Remember, never drive into areas where water covers the roadway. Numerous storms should persist in the evening with the heavy rainfall threat continuing. This activity will persist until the shortwave departs to the southeast later tonight. Please continue to monitor our social media channels for the latest information and updates through late this evening and be prepared to take cover if a severe thunderstorm warning is issued for your location. /JLH & .PREVIOUS NEAR TERM /Now Through Thursday/...An upper level trough over continues to remain rooted across the eastern CONUS, expanding west and digging somewhat into Thursday as another shortwave digs into the west side of the trough. The aforementioned shortwave is going to be a driver for weather conditions Thursday, and a more subtle series of shortwaves this afternoon through tonight will be responsible for scattered to numerous showers and thunderstorms. At the surface, a relatively stationary boundary is situated across interior portions of southeastern MS into southwestern AL, serving as a present foci for a few showers and isolated thunderstorms. As we move forward in time this afternoon, expect a substantial uptick in convective coverage for the region from west to east as the first shortwave tracks into the area. Scattered to numerous showers and thunderstorms can be expected. The environment is overall primed for wet microbursts with high PWATs over 2", large DCAPE of 1,000 to 1,400j/kg, MLCAPE values over 3,000j/kg, and very steep low level lapse rates over 8 to 8.5C/km. Storms may have a better time organizing today with the presence of stronger sfc-3km shear on the order of 20 to 25kts, so loosely organized multicell clusters and perhaps an eventual MCS may develop out of the storms today as they track from northwest to southeast. Main hazards with storms today will be frequent lightning, torrential rainfall, strong to locally damaging wind gusts, and perhaps some small hail up to around nickel size. A weaker thermodynamic environment overnight tonight into tomorrow should preclude much of a damaging wind or hail threat. There is increasing concern for heavy rainfall and potential flash flooding this evening into Thursday. With several shortwaves tracking across the area there will be multiple rounds of heavy thunderstorms resulting in training of heavy rainfall over some areas. The greatest threat for this presently appears to be across southeastern MS into southwestern AL. CAMs remain somewhat divergent on solutions of where the heaviest axis of rain sets up, but a general 1 to 2" of rainfall can be expected over these areas. Locally, where the best training of storms sets up, some spots could see upwards of 5" through Thursday considering thunderstorms will have rainfall rates of 2 to 4" per hour. At this time given the uncertainty on positioning and relatively more confined area of flash flood potential, have held off on issuing a Flash Flood Watch. However, if confidence increases in a more widespread heavy rain event, one may become necessary for tonight into Thursday. In regards to temperatures, highs are reaching the middle 90's today for most locations. Lows tonight will dip into the lower to middle 70's, warmest nearer the coast. Highs Thursday are tricky and will depend on convective coverage. For now have stuck with the NBM for highs in the middle to upper 80's, but can see this being too warm if some of the more bullish CAMs verify on convective coverage overnight tonight into tomorrow afternoon. MM/25 && .SHORT TERM /Thursday night Through Saturday night/...Increased rain chances will continue into the weekend. Broad upper level troughing will be in place across the Southeastern States Thursday night and into Friday while a shortwave pivots within the broader flow. This shortwave will deepen the trough on Friday as it digs over the area and takes on somewhat of a negative tilt. Upper level flow will turn from westerly Thursday night to more southwesterly on Friday as a result. Down at the surface, a weak boundary will linger over the area before slowly lifting north on Friday as the shortwave lifts out of the area. Moisture will be abundant across the area Friday morning with precipitable water values around 2 to 2.3 inches. This moisture combined with the synoptic boundary will support the development of numerous to widespread showers and storms Friday morning and continuing into the afternoon hours. Convection may be too widespread would likely limit any strong to severe storms as surface temperatures will struggle to reach their convective temperatures. However, if areas can break out into sun then some stronger storms/clusters with damaging wind potential could be possible given some level of DCAPE and modest shear. Heavy rainfall will continue be the bigger threat given the overall saturated grounds from the days prior and heavy rainfall rates. The upper shortwave will quickly lift away from the area Friday night and into Saturday. The surface boundary will move further north in response with deep layer moisture (precipitable water values around 2 inches or just below) remaining across much of the Northern Gulf Coast. Another upper trough will begin to dive out of the Upper and Middle Mississippi Valley later on Saturday afternoon. This pattern will continue to support showers and storms throughout the day with coverage generally peaking in the afternoon and evening hours. The increased rain chances will keep high temperatures in the middle to upper 80s on Friday. By Saturday, temperatures warm into the upper 80s across most of the area as rain chances decrease slightly. Overnight lows will remain in the lower 70s inland with middle to upper 70s along the immediate coast. /14 && .EXTENDED TERM /Sunday Through Wednesday/...Upper level ridging attempts to build in from the western Atlantic on Sunday which will result in some drying across the area. However it won't last for long as an upper trough deepens into a closed low and gradually slides over the Ohio Valley and Midwestern States through early next week. The weak surface boundary mentioned in the short term will move back into the area as the base of the upper trough digs into the Tennessee Valley and northern portions of the Southeast. As we approach the middle of next week, the upper trough will begin to broaden out with the surface boundary likely lingering over much of the area. Moisture will remain plentiful in this pattern and with the proximity to the upper trough will see the increased rain chances continue through much of next week. Locally heavy rainfall may continue to be a concern especially into the middle of next week as the moisture and enhanced deep layer moisture returns to the area. Temperatures will be below seasonal normals given the increased cloud and storm coverage. /14 && .MARINE...No impacts are expected for the marine area other than higher winds and waves in and around showers and thunderstorms. A light to moderate westerly flow is expected to prevail through early Friday. Winds turn mainly southwesterly Friday afternoon through early next week. Afternoon thunderstorms will generally be sliding into the marine zones from the north over the next day or two. /22 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 6 PM CDT this evening for ALZ261>266. FL...Heat Advisory until 6 PM CDT this evening for FLZ201>204. MS...Heat Advisory until 6 PM CDT this evening for MSZ075-076-078-079. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Aug 17, 5:12 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Wed Aug 17 2022
ALZ052-053-262-172315-
Clarke AL-Baldwin Inland AL-Washington AL-
512 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of northwestern
Baldwin, southeastern Washington and south central Clarke Counties
through 615 PM CDT...
At 511 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles west of McIntosh, or 12 miles northeast
of Citronelle, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Calvert and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3113 8794 3115 8794 3115 8797 3117 8797
3117 8799 3114 8802 3114 8804 3116 8823
3134 8820 3133 8779 3131 8778 3130 8776
3112 8781
TIME...MOT...LOC 2211Z 278DEG 8KT 3125 8814
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 17, 5:40 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
540 PM CDT Wed Aug 17 2022
FLZ203-172330-
Santa Rosa Inland FL-
540 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of east central Santa
Rosa County through 630 PM CDT...
At 540 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Point Baker, or 6 miles northwest of Milton,
moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milton, Point Baker and Roeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3058 8693 3060 8694 3060 8698 3062 8700
3062 8703 3063 8706 3062 8708 3064 8718
3082 8715 3081 8679 3055 8680
TIME...MOT...LOC 2240Z 278DEG 8KT 3072 8709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 17, 6:00 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
600 PM CDT Wed Aug 17 2022
ALZ055-056-059-180000-
Monroe AL-Conecuh AL-Escambia AL-
600 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central
Monroe, northwestern Escambia and southwestern Conecuh Counties
through 700 PM CDT...
At 600 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Uriah, or 10 miles southwest of Frisco City,
moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Uriah and I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3124 8758 3136 8755 3138 8712 3110 8714
TIME...MOT...LOC 2300Z 278DEG 8KT 3130 8749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 17, 6:01 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
601 PM CDT Wed Aug 17 2022
ALZ060-FLZ205-180000-
Covington AL-Okaloosa Inland FL-
601 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of southern Covington
and northeastern Okaloosa Counties through 700 PM CDT...
At 601 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Laurel Hill, or 14 miles
west of Florala, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florala, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 8639 3076 8639 3104 8670 3117 8656
3118 8619 3100 8619
TIME...MOT...LOC 2301Z 310DEG 10KT 3106 8657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 17, 6:10 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
610 PM CDT Wed Aug 17 2022
FLZ203-205-206-180015-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
610 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of Okaloosa and
northeastern Santa Rosa Counties through 715 PM CDT...
At 610 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Roeville, or 10 miles east of
Milton, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crestview, Niceville and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 8642 3051 8642 3051 8648 3052 8649
3052 8650 3051 8649 3055 8693 3056 8692
3059 8694 3060 8696 3088 8700 3086 8639
3050 8639
TIME...MOT...LOC 2310Z 272DEG 14KT 3068 8686
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Aug 17, 6:22 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
622 PM CDT Wed Aug 17 2022
FLZ205-206-180015-
Okaloosa Inland FL-Okaloosa Coastal FL-
622 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of southern Okaloosa
County through 715 PM CDT...
At 622 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Valparaiso, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and Shalimar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3038 8651 3041 8653 3040 8653 3044 8659
3045 8659 3046 8660 3045 8660 3046 8662
3056 8672 3056 8639 3045 8639 3045 8642
3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 2322Z 272DEG 14KT 3053 8654
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:05 AM CDT | Heat Advisory | MOB | Escambia, Santa Rosa | 16 hr |
| Aug 17, 5:01 PM CDT | Special Weather Statement | MOB | Escambia | 59 min |
| Aug 17, 5:40 PM CDT | Special Weather Statement | MOB | Santa Rosa | 50 min |
| Aug 17, 6:10 PM CDT | Special Weather Statement | MOB | Okaloosa | 65 min |
| Aug 17, 6:22 PM CDT | Special Weather Statement | MOB | Okaloosa | 53 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.